While I acknowledge that in some cases there is no way around at least temporary medication in the case of skin allergies the decision about which medication and how long to be taken should be weighed very carefully, considering the available options and their risks.
One reason is that as mentioned before none of this medication can “heal” the allergy. Meds stop the symptoms. In the cases where the trigger remains present that means lifelong medication in order to provide lasting relief.
The few available products, such as Apoquel (immunosuppressant), are often sold as the “all solved with one pill” miracle medication. But not only do they come with a hefty price tag. They come with a hefty health toll.
While they do really good things on the one side many of those meds have harsh side effects.
Vomiting and diarrhea are only the most momentarily exhausting ones. By far worse is their possible long-term impact on inner organs, such as kidneys and liver, for example.
When it comes to inner organs things become special with Bull Terriers. This breed among other health problems is known for kidney problems and skin conditions like canine leukemia (at young ages) and allergies. The inner organs of these dogs happen to be rather small to fit into that athletic and beefy body of a Bull Terrier. This is why Bull Terriers are under higher risk of complications when put under anesthesia or when on medication. Cancer patients are under special circumstances as well when it comes to taking medication.
It is always important to take a close look at the skin disorders at hand because these could be allergy related or caused by parasite infestations. But in bad cases they can also be skin cancer.
Healthwise and especially in terms of allergies Bull Terriers are definitely particularly fragile which makes it very important to not wait things out and to administer the right medication and not make the dog a guinea pig for med experiments.
Nope, still no miracle medication …
If you have ever witnessed a dog recovering within hours after a prednisone (steroid) shot, like I did with my own Bull Terrier, Fancy, you may be inclined to believe this is it!
And it is true, for short term relief of dramatic progress of the allergic symptoms steroids can be a way to go. But administered as a longterm medication the side effects will increasingly take over, outweigh the benefits and eventually shorten the life span of the dog!!!
Also it is important to realize how immunosuppressants, such as Apoquel, work. They do not only suppress the body’s reaction to the allergens. The medication suppresses the immune response in general. If the immune response to the allergens is suppressed it is also suppressed regarding any other threat, such as bacteria etc.
These meds send the body’s defense to sleep in order to suppress all of the symptoms of the immune reaction, also leaving the dog’s body defenseless against, say a simple cold or so.
This is important to understand. Because while a dog on immunosuppressive medication may no longer show allergic symptoms, the downside is that the tiniest infection can become a huge and even life-threatening health problem.
I do not condemn steroids and immunosuppressants as the work of the devil. But I think that their application should be really, really thought through with all the consequences. The dog should have frequent vet check-ups and the owners should be really informed about what they are dealing with here because even administering an immunosuppressant, for example, can bear risks for the owners they should know about in order to be able and act accordingly (not touching the product directly, for example).
For minor contact allergies, such as a flea bite, for example, there are medicated cremes available for topical use. In some of them the active ingredient are also steroids (hydrocortisone).
Here in the U.S. creams with a low concentration of steroids are available OTC. But they should still be used with caution.
No steroid product – neither internal nor external – should be used long-term because only in very severe cases the benefit outweighs their long-term side-effects.
Skin that is being treated with with a steroid medicated cream is very sensitive to sunlight and “thinner”. These parts should not be exposed to sunlight. Even if the treatment has already been finished exposure should be avoided for a little while longer. These cremes also have side effects and are not intended for long-term use. But at least the good news is that the external application of steroids is usually not as critical as their internal use (pills or shots) because their impact is limited to one local area while the inner use affects the entire body.
Recently I read about an newer medication on the market, called Cytopoint (or CADI) for atopic dermatitis. This article explains the acting mechanism the medication is based on.
Obviously it is only applicable in dogs, not cats. And I don’t know if it is applicable for ANY kind of allergic reaction. I would assume that every allergic reaction is based on the same physio-biological processes, but even though I have a pharmaceutical background I am no expert on this. So I can’t really tell. These are questions to ask your vet.
What stood out with this product was that – while obviously being impressively effective – it does not have the same suppressing effect on the immune system as Apoquel does. The side effects listed in the article do also sound different.
Again, this medication only controls symptoms. But in this case obviously no antiinflammatory ( immunosuppressing or healing) effect seems to be involved. It solely seems to address the itch itself. So, other additional medication may be necessary to stop inflammation.
This medication may be interesting for you to consider as an option with an allergic dog and discuss it with your vet. That is why I am mentioning it without really recommending it.
Many people recommend to try Benadryl (an allergy medication designed for humans) or another generic antihistamine to relieve allergic itch in dogs. This can also be a short-term solution, again only treating symptoms. It is not even effective in EVERY dog. Obviously a dog’s metabolic system is responding a little differently to antihistamines.
Histamines are a hormone produced by the body and responsible for different processes.
Among others they are involved in symptoms such as itch, runny nose and eyes. Histamine-blockers (= antihistamines) are able to suppress this reaction for a certain amount of time if the individual responds to the medication. Some antihistamines also have a tendency of making people and dogs drowsy. I have noticed this effect in Benadryl, too. For someone seeking to relieve his or her dog of itchy symptoms for a moment this may be a first try to discuss with their vet – I would not just give any antihistamine, I would always discuss product and dosage with a vet first.
Antihistamines compared to steroids and immunosuppressants come with the least and mildest side effects. BUT that does not mean they can’t have any adverse effects at all.
Hi, I’m just wondering if you can help, I have a bull terrier and she’s pregnant she’s got a load of scabs at the back end on her back above her tail she’s been itching them and it’s left a big sore and her hair falls out with the scabs I don’t know what is causing this how would I find out ?
I am so sorry. I will probably not be an immediate help. In such cases there rarely is.
The itch and hair loss could absolutely be related to the pregnancy. Just as humans, dogs go through hormonal changes during a pregnancy and that can have some undesired side’effects, so to speak.
But it could as well be completely unrelated. Allergies, inflammation, hair loss and itch can be caused by an abundance of triggers. Environment, nutrition, general health, genetics, stress or lack of exercise – just to name some things.
My experience is that in Bull Terriers allergies are very often related to their nutrition. Even if it’s not the trigger, a good nutrition supports the immune system which then helps the dog to cope better with allergies.
What I would do in your case is, first, take a VERY close look into the time period since the hair loss and itch started and try to see if anything changed for your dog since then. Products you use it could come in contact with (detergent etc.), food, treats, seasons, stress or boredom.
And then I would make an appointment with a vet you trust and discuss your findings with them.
In the meantime you could use a disinfectant for animals and epsom salt rubs (it the spot is not raw and open, because epsom salt stings, dogs usually hate that) to prevent the spot from attracting secondary infection, because that will only make things worse and harder to handle.
If you want, feel free to post the vet’s opinion and your own findings here. I will be happy to help keep digging through the information you are able to gather in order to maybe get closer to the causes.